Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 10, NWS Wichita, KS

October 19, 201526 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 19, 2015, 3:40 AM CDT for 26 counties in Kansas. It took effect at Oct 19, 2015, 9:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2015, 3:40 AM CDT (08:40 UTC)
In effect from
Oct 19, 2015, 9:00 AM CDT
Expired
Oct 19, 2015, 6:57 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WWUS83 KICT 190840
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT MON OCT 19 2015

...AN ELEVATED GRASSLAND FIRE DANGER IS EXPECTED TODAY...

KSZ032-033-047>053-067>071-082-083-091>093-192345-
/O.UPG.KICT.FW.A.0005.151019T1600Z-151020T0000Z/
/O.NEW.KICT.FW.W.0010.151019T1400Z-151020T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-
340 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...052...053...067...
068...069...070...071...082...083...091...092 AND 093...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 27 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ072-094-192345-
/O.NEW.KICT.FW.W.0010.151019T1400Z-151020T0000Z/
ALLEN-ELK-
340 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 072 AND 094...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING.

* VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 26 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
2 follow-up statements
183 
WWUS83 KICT 191415
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
915 AM CDT MON OCT 19 2015

...EXTREME GRASSLAND FIRE DANGER IS EXPECTED TODAY...

KSZ095-096-098>100-200000-
/O.EXA.KICT.FW.W.0010.000000T0000Z-151020T0000Z/
WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
915 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 095...096...
098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ032-033-047>053-067>072-082-083-091>094-200000-
/O.CON.KICT.FW.W.0010.000000T0000Z-151020T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-
915 AM CDT MON OCT 19 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093 AND 094...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
966 
WWUS83 KICT 192357
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT MON OCT 19 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200100-
/O.CAN.KICT.FW.W.0010.000000T0000Z-151020T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
657 PM CDT MON OCT 19 2015

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...
051...052...053...067...068...069...070...071...072...082...083...
091...092...093...094...095...096...098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 19, 3:28 AM CDT, 12 minutes earlier.

Area forecast discussion, Oct 19, 3:28 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT MON OCT 19 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 323 AM CDT MON OCT 19 2015

ANOTHER ABOVE NORMAL TEMP DAY IS EXPECTED TODAY...AS SOUTHERLY
BREEZES REMAIN ACROSS THE AREA...WITH WELL ABOVE NORMAL TEMPS.

EXPECT A TIGHTER SURFACE PRESSURE GRADIENT TODAY...WITH 850H WINDS OF
45 KTS...SO WITH GOOD MIXING EXPECTED TODAY...COULD SEE WINDS GUST
TO 40 TO 50 MPH.  ESPECIALLY FOR AREAS ALONG AND WEST OF THE KS
TURNPIKE.  SO PLAN IN ISSUING A WIND ADVISORY FOR THIS CONCERN. THE
STRONG GUSTY WINDS...DRY FUELS AND RH VALUES OF 25 TO 30 PERCENT
WILL LEAD TO AN ELEVATED FIRE DANGER FOR MOST OF CENTRAL KS AND MOST
OF SOUTH CENTRAL KS....EAST TO THE FLINT HILLS. SO WILL ISSUE A RED
FLAG WARNING FOR THIS THREAT AS WELL. SEE THE FIRE WEATHER SECTION
FOR ADDITIONAL DETAILS.  EXPECT THE DRIEST AIR ALONG THE KS
TURNPIKE...AS SOME SLIGHTLY HIGHER DEWPOINT AIR BEGINS TO MOVE INTO
SW AND CENTRAL KS BY THIS EVENING.

WARM ADVECTION IN THE 850-600H LAYER ALSO LOOKS TO INCREASE TONIGHT
FOR AREAS ACROSS NORTHEAST KS.  THIS MID LEVEL WARM ADVECTION MAY
LEAD TO HIT OR MISS LIGHT SHOWERS OR SPRINKLES FOR AREAS TO THE
NORTHEAST OF KICT...TOWARDS KMHK AND KTOP...AFTER MIDNIGHT INTO TUE
MORNING.

EXPECTING ANOTHER WARM DAY ACROSS MOST OF THE REGION ON TUE AS
WELL...AS SW FLOW CONTINUES ACROSS THE AREA.  THIS WILL LEAD TO MAX
TEMPS ONCE AGAIN WELL ABOVE NORMAL...ESPECIALLY ACROSS CENTRAL KS.

COULD ALSO SEE ANOTHER ROUND OF HIT OR MISS SHOWERS AND EVEN A FEW
RUMBLES OF THUNDER ACROSS CENTRAL KS FOR TUE NIGHT AS FRONTAL
BOUNDARY BEGINS TO DROP INTO NORTH CENTRAL KS AND STALLS.
ISENTROPIC LIFT INCREASES ACROSS MOST OF THE AREA AFTER
MIDNIGHT...SO WITH INCREASED MID LEVEL MOISTURE ADVECTION...THINK
WIDELY SCATTERED SHOWERS/ISOLATED STORMS LOOK POSSIBLE...EVEN AS
FAR SOUTH AS KICT/KHUT.

EXPECT THE SHOWER ACTIVITY TO INCREASE FOR AREAS WEST OF I-135 FOR
WED...AS MOISTURE ADVECTION CONTINUES FOR MOST OF WRN KS.  ABOVE
MENTIONED FRONTAL BOUNDARY LOOKS TO DROP A LITTLE FURTHER SOUTH FOR
WED AFTERNOON/WED NIGHT...WHICH WILL LEAD TO A MORE WIDESPREAD
SHOWER AND EMBEDDED THUNDER CHANCE FOR WED NIGHT AS MUCAPE VALUES
INCREASE TO 500-1000 J/KG.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 323 AM CDT MON OCT 19 2015

EXPECT WIDESPREAD SHOWER/THUNDERSTORM CHANCES FOR THU/FRI...AND WILL
PERSIST THRU EARLY SAT. AS THE MAIN SHORTWAVE TROUGH BEGINS TO LIFT
NORTHEAST. JET STREAKS ASSOCIATED WITH THIS SHORTWAVE WILL INCREASE
MOISTURE TRANSPORT ACROSS MOST OF THE AREA ON THU...WITH SIGNS OF A
COUPLED JET STRUCTURE FOR THU NIGHT.  SOME DIFFERENCES REGARDING
TIMING...BUT THE GENERAL CONSENSUS SUPPORTS INCREASING POPS.  GFS
WOULD SUGGEST THE GREATEST POTENTIAL FOR WIDESPREAD HEAVY RAINFALL
AMOUNTS POSSIBLY EXCEEDING AN INCH ACROSS THE AREA FOR THU
NIGHT...GIVEN THE INCREASED FORCING.

EXPECT MORE SEASONAL TYPE TEMPS AS WIDESPREAD CLOUD COVER/SHOWERS
KEEP TEMPS IN THE 60S-70S FOR THU-FRI.

COULD SEE SOME SHOWERS LINGER FOR AREAS EAST OF THE KS TURNPIKE FOR
SAT...BUT CANADIAN HIGH PRESSURE BUILDS INTO THE REST OF THE AREA.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1146 PM CDT SUN OCT 18 2015

STRONG SOUTHERLY WINDS ARE THE MAIN AVIATION FORECAST CONCERN.
GUSTY WINDS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...ESPECIALLY
AT KRSL/KSLN. WINDS WILL INCREASE AT ALL SITES BY EARLY TO MID
MONDAY MORNING. SUSTAINED SPEEDS OF 25 TO 30 KTS ARE EXPECTED WITH
GUSTS TO 35 KTS. MID-UPPER CLOUDS WILL MOVE OVERHEAD TONIGHT AND
THEN AGAIN TOMORROW EVENING.  VFR CONDITIONS WILL PREVAIL.

BILLINGS WRIGHT

&&

.FIRE WEATHER...
ISSUED AT 323 AM CDT MON OCT 19 2015

HAVE ISSUED A RED FLAG WARNING FOR MOST AREAS EAST OF THE FLINT
HILLS TODAY. STRONG GUSTY SOUTH WINDS...RH VALUES NEAR 30 PERCENT
AND ABOVE NORMAL TEMPERATURES AND CURED GRASSLANDS WILL RESULT IN
VERY HIGH TO EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON. THINKING
THE HIGHEST THREAT WILL BE GENERALLY ALONG/WEST OF I-135 WHERE FUELS
ARE LIKELY THE MOST CURED. VERY HIGH GRASSLAND FIRE DANGER WILL
CONTINUE THROUGH TUESDAY...ALTHOUGH THE THREAT OF EXTREME GRASSLAND
FIRE DANGER VALUES WONT BE AS WIDEPSREAD DUE TO HIGHER DEWPOINTS AND
ASSOCIATED RH VALUES.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  59  81  59 /   0  10  10  10
HUTCHINSON      81  60  82  59 /   0  10  10  20
NEWTON          78  59  80  58 /   0  20  10  10
ELDORADO        80  58  80  58 /   0  10  10  10
WINFIELD-KWLD   79  59  81  59 /   0  10  10  10
RUSSELL         82  61  86  58 /   0  10   0  20
GREAT BEND      82  61  84  58 /   0  10   0  20
SALINA          82  61  84  60 /   0  20  10  20
MCPHERSON       80  60  82  59 /   0  20  10  20
COFFEYVILLE     76  57  80  57 /   0  10  10  10
CHANUTE         77  57  79  56 /   0  10  10  10
IOLA            75  57  78  56 /   0  10  20  10
PARSONS-KPPF    77  57  79  57 /   0  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>072-082-083-091>094-098.

WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>070-082-083-091>093.

&&
Hazardous weather outlook, Oct 18, 6:56 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT SUN OCT 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
656 PM CDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WILL CONTINUE MONDAY
AND TUESDAY...HIGHEST GENERALLY ALONG AND WEST OF THE FLINT HILLS.

A FEW THUNDERSTORMS COULD AFFECT CENTRAL KANSAS TUESDAY
NIGHT...WITH INCREASING CHANCES OF THUNDERSTORMS FOR MUCH OF THE
REGION THROUGH THE REMAINDER OF THE WEEK...ESPECIALLY LATE
THURSDAY THROUGH EARLY SATURDAY. STRONG OR SEVERE THUNDERSTORMS
ARE NOT EXPECTED...ALTHOUGH LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

JMBW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 4:35 AM CDTWind AdvisoryICTBarton, Butler, Chase, Ellsworth, Harper, Harvey and 10 more14 hr

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.